Ritonavir and Gout
Title: Is ritonavir boosting associated with
Authors: Creighton S, et al.
Publication: Int J STD AIDS. 2005 May;16(5):362-4.
Treatment of HIV-positive patients with ritonavir, a protease-inhibiting
drug that suppresses the replication of HIV, has been linked with
high levels of uric acid in the blood (hyperuricemia). However,
this increased level of uric acid is usually asymptomatic and
gout is rarely reported.
In this study, the author studied 1,825 HIV-positive patients
seen in a London HIV clinic over a two-year period. 18 of these
patients had gout, 15 of whom were receiving antiretroviral therapy.
Of these 18 gout patients, 7 had predisposing risk factor for
gout (haemotological malignancy, such as leukemia, lymphoma, and
related blood disorders as well as pyrazinamide therapy for treating
Of the remaining 11 patients with gout, 2 were not on medications
and the remaining 8 were receiving ritonavir. These 8 patients
had symptoms showing lipodystrophy (defective metabolism of fat)
and dyslipidaemia (abnormal levels of lipids and lipoproteins
in the blood)
According to this study, about 44% of HIV-positive patients with
gout were receiving ritonavir. In comparison, only 11% of all
HIV-positive patients without gout were receiving the drug.
The authors concluded that gout can show up in patients who had
risk factors for gout, had defective lipid metabolism and were
receiving ritonavir as part of their treatment of HIV.